Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 49, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Oct 21, 2020, 11:11 AM EDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2020, 11:11 AM EDT (15:11 UTC)
- Expired
- Oct 22, 2020, 9:43 AM EDT
- In force
- 23 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
010 WHUS72 KKEY 211511 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1111 AM EDT Wed Oct 21 2020 GMZ042-052-072-212200- /O.EXP.KKEY.SC.Y.0048.000000T0000Z-201021T1500Z/ /O.NEW.KKEY.SC.Y.0049.201021T1511Z-201021T2200Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 1111 AM EDT Wed Oct 21 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds 20 to 25 kt with gusts up to 30 kt. * WHERE...Eastern Straits of Florida, and Hawk Channel from Ocean Reef to Craig Key. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ033-034-055-075-211615- /O.EXP.KKEY.SC.Y.0048.000000T0000Z-201021T1500Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1111 AM EDT Wed Oct 21 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds have subsided below 20 knots, however small craft should continue to exercise caution as winds will remain 15 to 20 knots for this afternoon. $$
4 follow-up statements
447 WHUS72 KKEY 212025 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 425 PM EDT Wed Oct 21 2020 GMZ032>035-043-044-053>055-073>075-220430- /O.EXB.KKEY.SC.Y.0049.201021T2200Z-201022T0900Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 425 PM EDT Wed Oct 21 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds increasing to near 20 knots with gusts up to 25 knots expected. * WHERE...Straits of Florida, Hawk Channel from Craig Key to Halfmoon Shoal, and the Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ042-052-072-220430- /O.EXT.KKEY.SC.Y.0049.000000T0000Z-201022T0900Z/ Hawk Channel from Ocean Reef to Craig Key out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 425 PM EDT Wed Oct 21 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds around 20 knots with gusts up to 25 knots. * WHERE...Eastern Straits of Florida, and Hawk Channel from Ocean Reef to Craig Key. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
282 WHUS72 KKEY 220205 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1005 PM EDT Wed Oct 21 2020 GMZ032>035-042>044-052>055-072>075-220900- /O.CON.KKEY.SC.Y.0049.000000T0000Z-201022T0900Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1005 PM EDT Wed Oct 21 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds near 20 knots, higher near widespread showers and isolated thunderstorms. * WHERE...Straits of Florida, Hawk Channel, Bayside waters of the Middle Keys, Gulfside waters of the Lower Keys, and the deep Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
476 WHUS72 KKEY 220813 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 413 AM EDT Thu Oct 22 2020 GMZ032-035-220915- /O.CAN.KKEY.SC.Y.0049.000000T0000Z-201022T0900Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- 413 AM EDT Thu Oct 22 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$ GMZ033-034-042>044-052>055-072>075-221500- /O.EXT.KKEY.SC.Y.0049.000000T0000Z-201022T1500Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 413 AM EDT Thu Oct 22 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds near 20 knots. * WHERE...Straits of Florida, Hawk Channel, and the deep Gulf waters including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ APA
491 WHUS72 KKEY 221343 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 943 AM EDT Thu Oct 22 2020 GMZ033-034-042>044-052>055-072>075-221445- /O.CAN.KKEY.SC.Y.0049.000000T0000Z-201022T1500Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 943 AM EDT Thu Oct 22 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have subsided below 20 knots, however small craft should exercise caution as winds will remain 15 to 20 knots into the afternoon. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 21, 4:51 AM EDT, 6 hours 20 minutes earlier.
Area forecast discussion, Oct 21, 4:51 AM EDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Key West FL
451 AM EDT Wed Oct 21 2020
.DISCUSSION...
.CURRENTLY...
Under mostly cloudy skies, mainly east winds of 5 to 15 mph along
with showers passing through, temperatures are in the mid to upper
70s along the Florida Keys. Meanwhile, local radars are detecting
scattered showers and an occasional thunderstorm tracking west
northwest across our region. Due to episodes of rainfall, winds
are mainly east ranging from 12 to 20 knots across our entire
marine district.
&&
.SHORT TERM...(Today through Friday night)
A mid and upper level trough will lie in the Southeast Gulf of
Mexico through tonight, before exiting offshore of the east coast
of the Florida Peninsula on Thursday. Hence, periodic spells of
ascent will persist through tonight. Meanwhile, a low level trough
extending from the Yucatan Peninsula and into the extreme
Southeast Gulf of Mexico, will maintain a confluent and very moist
easterly trajectory. Subsequently, well above normal likely pops
will be inserted through tonight. For the balance of this week,
pockets of drier air, an evolving decoupled flow and little if any
lift will result in high chance pops taping off to low chance
beginning Friday.
&&
.LONG TERM...(Saturday through Tuesday)
Another low level trough lying from the Northwest Caribbean Sea
northeastward into the Bahamas, will track northwestward and
cross our entire region late Saturday night and Sunday. With that,
ample low level moisture and subtle low level confluence will
prompt 30 to 40 percent rain chances. Beyond that, a weak Western
Atlantic ridge will extend across the Sunshine State, resulting
in much drier air to seep in. Hence, isolated climo 20 percent
pops along with daytime highs in the upper 80s and overnight lows
near 80 degrees.
&&
.MARINE...
Moderate to occasionally strong east breezes are anticipated, but
with typical peaks and lulls expected today through the balance
of this week. For this weekend, gentle to moderate breezes are
expected, before light to gentle winds are anticipated by Sunday
night.
&&
.AVIATION...
MVFR/IFR conditions with showers and thunderstorms will likely
continue to impact the MTH terminal during the predawn hours, while
VFR conditions prevail at EYW. During the day and Wednesday evening,
periods of MVFR/IFR and gusty winds with multiple rounds of showers
and storms will be possible at both terminals. However, confidence
as to the timing, location and coverage of convection remains quite
low beyond the next couple of hours, and users should expect
frequent TAF amendments and TEMPOs to handle the rapidly changing
weather conditions throughout the day. Aside from convective
impacts, expect mainly E winds around 10 knots.
&&
.CLIMATE...
In 1964, the daily record low temperature of 64 degrees was last
recorded in Key West. Temperature records date back to 1872.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 85 78 85 79 / 70 70 50 40
Marathon 85 78 85 79 / 70 70 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 11 AM EDT this morning for GMZ033-034-
055-075.
&&
Public/Marine/Fire...APA
Aviation/Nowcasts....Jacobson
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Oct 21, 5:02 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 502 AM EDT Wed Oct 21 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-220915- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 502 AM EDT Wed Oct 21 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are anticipated along the Florida Keys and the surrounding coastal waters through tonight. The primary thunderstorm hazards will be cloud to surface lightning strikes and strong gusty winds associated with the stronger and quickly moving cells. Otherwise, the observed water levels will lie near to just above Coastal Flood Statement thresholds for at least portions of the the Florida Keys. Hence, a Coastal Flood Statement will be extended for parts of the Island Chain due to minor saltwater flooding of low-lying lots and roads through tonight. And finally, A Small Craft Advisory is in effect this morning for the outer waters of Mainland Monroe to the waters in and around Dry Tortugas, and southward into the western waters south for 60 nm. Despite a brief decrease in winds this afternoon, winds are expected to freshen tonight, hence, a Small Craft Advisory may be required for portions of our marine district. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are anticipated along the Florida Keys and the surrounding coastal waters through the period. The primary thunderstorm hazards will be cloud to surface lightning strikes and gusty winds. Meanwhile, saltwater flooding of low-lying lots and roads will likely require Coastal Flood Statements on Thursday, before dropping below Statement levels thereafter. And finally, a Small Craft Advisory may be required for portions of our coastal waters Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. APA
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:29 AM EDT | Areal Flood Advisory | KEY | Monroe | 6 hr |
| Oct 21, 8:56 AM EDT | Coastal Flood Advisory | KEY | Monroe | 49 hr |
| Oct 21, 9:22 AM EDT | Areal Flood Advisory | KEY | Monroe | 95 min |
| Oct 21, 11:51 AM EDT | Coastal Flood Statement | KEY | Monroe | 21 hr |
| Oct 21, 1:27 PM EDT | Areal Flood Advisory | KEY | Monroe | 2 hr |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.